Analysis of Kava Side Effects Reports Concerning the Liver–Literature

Translation to English by Lindenmaier M and Brinckmann J
31. December 2001

Analysis of hepatotoxic reactions listed by the BfArM (German Federal Institute for Drugs and Medical Devices)

[1] Anonym. Konsequenzen f?r Kava-Pr?parate in der Schweiz. Pharm Ztg 2000; 145(42):3494.

[2] Arzneimittelkommission der Deutschen Apotheker. Kava-Kava und Kavain-haltige Arzneimittel. Pharm Ztg 2001; 146(46):4017.

[3] Arzneimittelkommission der Deutschen Apotheker. Kava-Pr?parate und Kavain-haltige Arzneimittel. Dtsch Apoth Ztg 2001; 141(46):5412.

[4] Barrio J, Castiella A, Cosme A, Lopez P, Fernandez J, Arenas JI. [Hepatotoxicity caused by cloxacillin]. Rev Esp Enferm Dig 1997; 89(7):559-560.

[5] Barrio J, Castiella A, Lobo C, Indart A, Lopez P, Garcia-Bengoechea M et al. [Cholestatic acute hepatitis induced by amoxycillin-clavulanic acid combination. Role of ursodeoxycholic acid in drug-induced cholestasis]. Rev Esp Enferm Dig 1998; 90(7):523-526.

[6] Bauer TM, Bircher AJ. Drug-induced hepatocellular liver injury due to benzylpenicillin with evidence of lymphocyte sensitization. J Hepatol 1997; 26(2):429-432.

[7] Beeley L, Gourevitch A, Kendall MJ. Jaundice after oral penicillin. Lancet 1976; 2(7998):1297.

[8] Benichou C. Criteria of drug-induced liver disorders. Report of an international consensus meeting. J Hepatol 1990; 11(2):272-276.

[9] Bint AJ. Esters of penicillins–are they hepatotoxic? J Antimicrob Chemother 1980; 6(6):697-699.

[10] Bralet MP, Zafrani ES. [Hepatitis caused by the amoxicillin-clavulanic acid combination. An example of drug-induced biliary hepatotoxicity]. Ann Pathol 1996; 16(6):425-429.

[11] Brauer R-B, Pfab R, Becker K, Berger H, Stangl M. Fulminantes Leberversagen nach Einnahme des pflazlichen Heilmittels Kava-Kava. Z Gastroenterol 2001; 39:491.

[12] Bustamante BM, Perez AF, Rayon MM, Garcia HA, Berenguer LJ. [Cholestatic hepatitis caused by amoxycillin-clavulanic acid. Report of a new case]. Gastroenterol Hepatol 1997; 20(4):187-189.

[13] Caballero Plasencia AM, Valenzuela BM, Martin Ruiz JL, Guilarte Lopez-Manas J. [Hepatotoxicity caused by amoxicillin, clavulanic acid or both?]. Gastroenterol Hepatol 1997; 20(1):45-46.

[14] Escher M, Desmeules J. Hepatitis associated with Kava, a herbal remedy for anxiety. Br Med J 2001; 322(20.01.01):139.

[15] Farrell GC. Drug-induced hepatic injury. J Gastroenterol Hepatol 1997; 12(9-10):S242-S250.

[16] Galindo C, Buenestado J, Rene JM, Pinol MC. [Acute pancreatitis associated with hepatotoxicity induced by amoxicillin-clavulanic acid]. Rev Esp Enferm Dig 1995; 87(8):597-600.

[17] George DK, Crawford DH. Antibacterial-induced hepatotoxicity. Incidence, prevention and management. Drug Saf 1996; 15(1):79-85.

[18] Goland S, Malnick SD, Gratz R, Feldberg E, Geltner D, Sthoeger ZM. Severe cholestatic hepatitis following cloxacillin treatment. Postgrad Med J 1998; 74(867):59-60.

[19] Goldstein LI, Ishak KG. Hepatic injury associated with penicillin therapy. Arch Pathol 1974; 98(2):114-117.

[20] Hautekeete ML. Hepatotoxicity of antibiotics. Acta Gastroenterol Belg 1995; 58(3-4):290-296.

[21] Hewitt J, Hammond L. Adverse hepatic events associated with drug therapy. Med J Aust 1996; 165(6):347, 350.

[22] Kraft M, Spahn TW, Menzel J, Senninger N, Dietl K-H, Herbst H et al. Fulminantes Leberversagen nach Einahme des pflanzlichen Antidepressivums Kava-Kava. Dtsch med Wschr 2001; 126(36):970-972.

[23] Kurowski V. [Cholestatic jaundice induced by amoxicillin and clavulanic acid]. Dtsch Med Wochenschr 1996; 121(12):390-391.

[24] Larrey D, Palazzo L, Benhamou JP. Terfenadine and hepatitis. Ann Intern Med 1985; 103(4):634.

[25] Mizoguchi Y, Iwasaki M, Tsutsui H, Kobayashi K, Monna T, Morisawa S. Preparation of a drug-induced allergic hepatic disorder model with penicillin as hapten. Osaka City Med J 1991; 37(2):133-140.

[26] Olans RN, Weiner LB. Reversible oxacillin hepatotoxicity. J Pediatr 1976; 89(5):835-838.

[27] Onate J, Montejo M, Aguirrebengoa K, Ruiz-Irastorza G, Gonzalez dZ, Aguirre C. Hepatotoxicity associated with penicillin V therapy. Clin Infect Dis 1995; 20(2):474-475.

[28] Paine TF, Jr. Updating the side effects of the penicillins. Zhonghua Min Guo Wei Sheng Wu Xue Za Zhi 1978; 11(3):104-109.

[29] Perman E. [A severe adverse effect of penicillin on the liver. Drug insurance covered the compensation]. Lakartidningen 1998; 95(34):3536.

[30] Russmann S, Escher M, Stoller R, Lauterburg BH. Hepatotoxicity of Kava Kava (Piper methysticum) containing herbal drugs. Recent cases in Switzerland and investigations regarding the mechanism. J Exp Klin Pharmakol Toxicol 2001; 363(4):S40.

[31] Russmann S, Lauterburg BH, Helbling A. Kava hepatotoxicity. Ann Int Med 2001; 135(1):68-69.

[32] Sahai A, Villeneuve JP. Terfenadine-induced cholestatic hepatitis. Lancet 1996; 348(9026):552-553.

[33] Sa? M, Schnabel S, Kr?ger J, Liebe S, Schareck WD. Akutes Leberversagen durch Kava-Kava – eine seltene Indikation zur Lebertransplantation. Z Gastroenterol 2001; 39:491.

[34] Silvain C, Fort E, Levillain P, Labat-Labourdette J, Beauchant M. Granulomatous hepatitis due to combination of amoxicillin and clavulanic acid. Dig Dis Sci 1992; 37(1):150-152.

[35] Stoller R. Lebersch?digungen unter Kava-Extrakten. Schweiz ?rzteztg 2000; 81(24):1335-1336.

[36] Strahl S, Ehret V, Dahm HH, Maier KP. Nekrotisierende Hepatitis nach Einnahme pflanzlicher Heilmittel. Dtsch med Wschr 1998; 123:1410-1414.

[37] Weber E. Taschenbuch der unerw?nschten Arzneimittelwirkungen. 2 ed. Stuttgart, New York: Gustav Fischer Verlag, 1988.

[38] Westphal JF, Vetter D, Brogard JM. Hepatic side-effects of antibiotics. J Antimicrob Chemother 1994; 33(3):387-401.

[39] Yusoff IF, Nairn P, Morgan CA. Multiple organ failure related to pantoprazole. Aust N Z J Med 1999; 29(6):833-834.

Read Complete Article Here

Scroll to top